Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Unexplained Chronic Diarrhea - Start Treatment?
Jan 2, 2007

I developed diarrhea after a round of antibiotics for a pulled tooth in August. After this, I tested for HIV and found out I was positive - 405 Tcount and 2,900 VL. The diarrhea has continued now for three and a half months. My doctor has suggested that I consider starting HIV treatment to alleviate the diarrhea, even though my levels are good. He gave me an article that outlines that sometimes the cells in the gut are attacking the hiv-infected cells and causing the diarrhea. So, this could be it. I do have a history of stress-related diarrhea and giardia, c-diff and sensitive GI. My question - is it better to start HIV treatment because of the diarrhea even though my levels are good otherwise? My thinking is that if my levels are okay, I can handle the diarrhea - with immodium, etc - without much trouble. When I'm taking something, I don't feel anything different and I've lost no weight. However, I don't want to put it off if this diarrhea is going to cause longterm damage to my immune system. I've read that a lot of HIV patients have unexplained chronic diarrhea. Is this alone, dangerous enough to warrant the beginning of treatment or should I wait until my levels indicate treatment is needed?

FYI -I became HIV positive within the past 2 years.(last neg. test) My GI and bowel movements were perfectly normal until I did this round of antibiotics for the tooth. I have always been in excellent health and have no other issues. Thanks for your help

Response from Dr. Daar

Thank you for your post.

There certainly are HIV-infected individuals who suffer from chronic diarrhea in the absence of identifiable causes. Consequently, there are times when this might be an indication for starting antiretroviral therapy. Similarly, there are certain infections which can cause diarrhea that are best treated by enhancing the immune response. This is unlikely unlikely to be the case in someone with over 400 CD4 cells. In your case it sounds like your diarrhea has been related to several pathogens in the past such as giardia and C. Diff. The former can be difficult to diagnose and the latter to treat. While at some point I too might strongly consider a trial of antiretrovirals for chronic unexplained diarrhea, I would first want to make sure that a patient like you has had a thorough evaluation for specific and potentially treatable causes of diarrhea. This would usually include an evaluation by an experienced gastroenterologist.

Best, Eric


Previous
STOPPING MEDS
Next
Resistance worries

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement